Alert archive / California / Wind Advisories in 2018

Wind Advisory 14, NWS San Diego, CA

April 18, 2018San Bernardino County, California

NWS San Diego, CA issued this wind advisory at Apr 18, 2018, 2:04 PM PDT for San Bernardino County, California. It took effect at Apr 18, 2018, 8:00 PM PDT. It was in force for 27 hr.

The area

The counties it named.

The facts

Issued
Apr 18, 2018, 2:04 PM PDT (21:04 UTC)
In effect from
Apr 18, 2018, 8:00 PM PDT
Expired
Apr 19, 2018, 11:00 PM PDT
In force
27 hr
Issued by
NWS San Diego, CA

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2018-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2018-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3444 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

349 
WWUS76 KSGX 182104
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
204 PM PDT Wed Apr 18 2018

...STRONG AND GUSTY WINDS OVER PORTIONS OF THE MOUNTAINS AND
DESERTS THIS EVENING THROUGH THURSDAY NIGHT...

CAZ056-058-061-062-065-190500-
/O.NEW.KSGX.HW.W.0006.180419T0600Z-180420T0900Z/
Riverside County Mountains-San Diego County Mountains-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Idyllwild-Pine Cove, Julian, Pine Valley,
Indio, Palm Springs, Cathedral City, Palm Desert, 
Palm Desert Country, La Quinta, Coachella, Borrego Springs, 
Banning, and Desert Hot Springs
204 PM PDT Wed Apr 18 2018

...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO 2 AM
PDT FRIDAY...

The National Weather Service in San Diego has issued a High Wind
Warning...which is in effect from 11 PM this evening to 2 AM PDT
Friday. 

* Winds...West to southwest 25 to 35 mph with gusts to 60 mph. 
  Isolated gusts to 70 mph.

* Timing...This evening through Thursday night, with strongest
  gusts Thursday morning. Strongest winds along desert mountain
  slopes into adjacent deserts.

* Visibility...Less than a mile at times in blowing dust and sand.

* Impacts...Difficult driving...especially for motorists with high
  profile vehicles. Reduced visibilities. Downed trees and power
  lines. 

* Outlook...Winds will quickly diminish late Thursday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring.  Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

CAZ055-060-190500-
/O.NEW.KSGX.WI.Y.0014.180419T0300Z-180420T0600Z/
San Bernardino County Mountains-Apple and Lucerne Valleys-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Victorville, 
Hesperia, and Apple Valley
204 PM PDT Wed Apr 18 2018

...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 11 PM PDT
THURSDAY...

The National Weather Service in San Diego has issued a Wind
Advisory...which is in effect from 8 PM this evening to 11 PM PDT
Thursday. 

* Winds...West to southwest 20 to 30 mph with gusts to 50 mph.
  Isolated gusts to 60 mph.

* Timing...Late this evening through early Thursday night, with
  strongest gusts early tonight and again Thursday evening.
  Strongest winds along desert mountain slopes into adjacent
  deserts.

* Visibility...Less than a mile at times in blowing dust and sand.

* Impacts...Difficult driving...especially for motorists with high
  profile vehicles. Reduced visibilities. Downed trees limbs and 
  power lines possible. 

* Outlook...Winds will quickly diminish early Thursday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

JJT
3 follow-up statements
429 
WWUS76 KSGX 190421
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
921 PM PDT Wed Apr 18 2018

...STRONG AND GUSTY WINDS OVER PORTIONS OF THE MOUNTAINS AND
DESERTS THROUGH THURSDAY NIGHT...

CAZ056-058-061-062-065-191300-
/O.CON.KSGX.HW.W.0006.180419T0600Z-180420T0900Z/
Riverside County Mountains-San Diego County Mountains-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Idyllwild-Pine Cove, Julian, Pine Valley,
Indio, Palm Springs, Cathedral City, Palm Desert, 
Palm Desert Country, La Quinta, Coachella, Borrego Springs, 
Banning, and Desert Hot Springs
921 PM PDT Wed Apr 18 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 2 AM PDT FRIDAY...

* Winds...West to southwest 25 to 35 mph with gusts to 60 mph.
  Isolated gusts to 70 mph. Strongest along the desert slopes.

* Timing...Through Thursday night, with strongest gusts Thursday
  morning.

* Visibility...Less than a mile at times in blowing dust and 
  sand.

* Impacts...Difficult driving, especially for motorists with high
  profile vehicles. Reduced visibilities. Downed trees and power 
  lines. 

* Outlook...Winds will diminish Thursday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring.  Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

CAZ055-060-191300-
/O.CON.KSGX.WI.Y.0014.000000T0000Z-180420T0600Z/
San Bernardino County Mountains-Apple and Lucerne Valleys-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Victorville, 
Hesperia, and Apple Valley
921 PM PDT Wed Apr 18 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THURSDAY...

* Winds...West to southwest 20 to 30 mph with gusts to 50 mph. 
  Isolated gusts to 60 mph. 

* Timing...Through Thursday night, with strongest gusts early
  tonight and again Thursday evening.

* Visibility...Less than a mile at times in blowing dust and 
  sand.

* Impacts...Difficult driving, especially for motorists with high
  profile vehicles. Reduced visibilities. Downed trees limbs and 
  power lines possible. 

* Outlook...Winds will quickly diminish early Thursday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

Albright
765 
WWUS76 KSGX 191243
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
543 AM PDT Thu Apr 19 2018

...STRONG AND GUSTY WINDS OVER PORTIONS OF THE MOUNTAINS AND
DESERTS THROUGH TONIGHT...

CAZ056-058-061-062-065-192100-
/O.CON.KSGX.HW.W.0006.000000T0000Z-180420T0900Z/
Riverside County Mountains-San Diego County Mountains-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Idyllwild-Pine Cove, Julian, Pine Valley,
Indio, Palm Springs, Cathedral City, Palm Desert, 
Palm Desert Country, La Quinta, Coachella, Borrego Springs, 
Banning, and Desert Hot Springs
543 AM PDT Thu Apr 19 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 2 AM PDT FRIDAY...

* Winds...Southwest to west winds 25 to 35 mph with gusts to 55
  mph. Isolated gusts to 65 mph. Strongest along the mountain
  crests and desert slopes. 

* Timing...Through tonight, strongest this morning.
 
* Visibility...Locally reduced to 5 miles or less in blowing dust
  and sand.
 
* Impacts...Difficult driving, especially for motorists with 
  high profile vehicles. Reduced visibilities. Downed trees and 
  power lines. 

* Outlook...Winds will diminish tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring.  Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

CAZ055-060-192100-
/O.CON.KSGX.WI.Y.0014.000000T0000Z-180420T0600Z/
San Bernardino County Mountains-Apple and Lucerne Valleys-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Victorville, 
Hesperia, and Apple Valley
543 AM PDT Thu Apr 19 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...

* Winds...Southwest to west winds 20 to 30 mph with gusts to 45
  mph.

* Timing...Through tonight. Strongest winds during the afternoon.

* Visibility...Locally reduced to 5 miles or less in blowing dust
  in sand.

* Impacts...Difficult driving, especially for motorists with 
  high profile vehicles. Reduced visibilities. Downed trees 
  limbs and power lines possible. 

* Outlook...Winds will quickly diminish this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

SS
995 
WWUS76 KSGX 191936
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
1236 PM PDT Thu Apr 19 2018

...STRONG WINDS OVER PORTIONS OF THE MOUNTAINS AND DESERTS 
THROUGH TONIGHT...

CAZ056-058-061-062-065-200600-
/O.CON.KSGX.HW.W.0006.000000T0000Z-180420T0900Z/
Riverside County Mountains-San Diego County Mountains-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Idyllwild-Pine Cove, Julian, Pine Valley,
Indio, Palm Springs, Cathedral City, Palm Desert, 
Palm Desert Country, La Quinta, Coachella, Borrego Springs, 
Banning, and Desert Hot Springs
1236 PM PDT Thu Apr 19 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 2 AM PDT FRIDAY...

* Winds...Southwest to west winds 20 to 30 mph with gusts 35 to 50
  mph. Isolated gusts to 60 mph along the desert slopes. 

* Timing...Through tonight.

* Visibility...Locally reduced to 1 mile or less in blowing dust 
  and sand. 

* Impacts...Difficult driving, especially for motorists with 
  high profile vehicles. Reduced visibilities. Downed trees and 
  power lines. 

* Outlook...Winds will diminish tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring.  Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

CAZ055-060-200600-
/O.CON.KSGX.WI.Y.0014.000000T0000Z-180420T0600Z/
San Bernardino County Mountains-Apple and Lucerne Valleys-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Victorville, 
Hesperia, and Apple Valley
1236 PM PDT Thu Apr 19 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...

* Winds...Southwest to west winds 15 to 25 mph with gusts 35 to 
  45 mph.

* Timing...Through tonight.

* Visibility...Locally reduced to 2 miles or less in blowing dust
  in sand. 

* Impacts...Difficult driving, especially for motorists with high
  profile vehicles. Reduced visibilities.

* Outlook...Winds will diminish this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

Albright

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Apr 18, 9:58 AM PDT, 4 hours 6 minutes earlier.

Area forecast discussion, Apr 18, 9:58 AM PDT, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
958 AM PDT Wed Apr 18 2018

.SYNOPSIS...
Mostly sunny and a little warmer today. Thursday will turn windy
and colder with a chance of light showers over and west of the
mountains as a strong trough moves across California. The weekend
will be dry and warm with lighter winds and high temperatures
above seasonal averages.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

At 9 AM PDT, water vapor satellite imagery displayed an upper-
level low just off the coast of northern California and
southwesterly flow over southern California. Fair weather will
continue today, with highs around 5 degrees below seasonal
normals.

The aforementioned low will move across central California
tomorrow, while the associated trough swings across southern
California. A tight pressure gradient in the upper-levels will
create the potential for strong and gusty winds across portions
of the mountains and deserts as the system moves by starting
tonight through Thursday night. 12Z guidance is starting to roll
in, and looks a bit stronger than the 00Z runs. Strongest west to
northwest wind gusts of 50 to 60 mph and isolated gusts to 70 mph
will be over portions of the San Diego and Riverside County
mountains and Deserts. Gusty, but weaker winds, are expected over
the San Bernardino County Mountains and Deserts. Moisture will be
mainly marine layer driven as the system moves by. Isolated to
scattered showers are expected with a few hundredths possible over
the coast and valleys and up to one-quarter inch possible along
the coastal mountain slopes, mainly tomorrow morning through the
afternoon. Snow levels will lower to 5500-6500 ft, with around an
inch of snow possible above 6000 ft. Highs will lower 10 to 20
degrees below normal Thursday.

Heights will build Friday through the weekend, with high
temperatures increasing 5 to 10 degrees above normal by Saturday
and lingering through Monday. Cooler, more seasonal weather, will
return Tuesday along with night/morning low clouds and fog along
the coast and valleys on Monday.

&&

.AVIATION...
181600Z...Mostly clear skies and unrestricted visibilities will
continue today and tonight. Winds will begin to increase late this
afternoon from the mountain crests through the desert slopes and
adjacent deserts, with areas of west winds 15-25 kt with gusts 25-35
kt, producing pockets of strong up/downdrafts in lee of ridges.
Local gusts 55-65 knots desert slopes and adjacent deserts. Coastal
low clouds will begin to develop after 07Z tonight shrouding most
coastal areas with BKN-OVC low clouds based around 1500 feet MSL.
Bases will be rising and moving farther inland overnight, with tops
around 5000 feet MSL by midday Thursday. The risk of low clouds
developing overnight with no fog at KSAN is moderate to high, so the
moderate to high confidence in the development of low clouds tonight
as seen in the KSAN TAF looks good.

&&

.MARINE...
Winds will increase again this afternoon and continue through
Thursday night. Seas will increase Thursday and Thursday night, and
will be steep and choppy. Winds and seas will create hazardous
conditions. Consult the small craft advisory for details. No
hazardous marine weather is expected Friday through Sunday.

&&

.SKYWARN...
Skywarn activation will not be needed today.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...Small Craft Advisory from 5 PM this afternoon to 2 AM PDT Friday
     for Coastal Waters from San Mateo Point to the Mexican
     Border and out to 30 nm-Waters from San Mateo point to the
     Mexican Border Extending 30 to 60 nm out including San
     Clemente Island.

&&

PUBLIC...JJT
AVIATION/MARINE...Small

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 8:24 PM PDTSmall Craft AdvisorySGX54 hr
Apr 18, 2:04 PM PDTHigh Wind WarningSGXRiverside, San Diego36 hr

Nearby

Wind Advisories in California, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.